Alert archive / Montana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 76, NWS Missoula, MT

September 29, 2022Granite County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Sep 29, 2022, 2:42 PM MDT for Granite County, Montana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2022, 2:42 PM MDT (20:42 UTC)
Expired
Sep 29, 2022, 3:15 PM MDT
In force
33 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Granite County, MT

The radar

The Missoula radar (KMSX), 77 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2022-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2022-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3138 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

938 
WUUS55 KMSO 292042
SVRMSO
MTC039-292115-
/O.NEW.KMSO.SV.W.0076.220929T2042Z-220929T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
242 PM MDT Thu Sep 29 2022

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  Northeastern Granite County in west central Montana...

* Until 315 PM MDT.

* At 242 PM MDT, a severe thunderstorm was located near Drummond,
  moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Drummond, New Chicago and Hall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4654 11313 4655 11328 4671 11331 4670 11310
TIME...MOT...LOC 2042Z 182DEG 13KT 4661 11322 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
366 
WWUS55 KMSO 292054
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
254 PM MDT Thu Sep 29 2022

MTC039-292115-
/O.CON.KMSO.SV.W.0076.000000T0000Z-220929T2115Z/
Granite MT-
254 PM MDT Thu Sep 29 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR NORTHEASTERN GRANITE COUNTY...

At 254 PM MDT, a severe thunderstorm was located near Drummond,
moving north at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Drummond, New Chicago and Hall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4658 11316 4657 11325 4671 11331 4670 11310
TIME...MOT...LOC 2054Z 182DEG 13KT 4666 11322 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 2:20 PM MDT, 22 minutes earlier.

Area forecast discussion, Sep 29, 2:20 PM MDT, 22 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
220 PM MDT Thu Sep 29 2022

.DISCUSSION...A cut-off low pressure system continues to spin over
north-central Idaho this afternoon, and will continue to produce
widespread showers and thunderstorms across the Northern Rockies
through this evening. Some of these thunderstorms, particularly in
southwest Montana near Butte have produced very heavy rainfall and
small hail this afternoon. This can be expected to continue into
the evening hours.

Later this evening and overnight, the low center will move east
over west-central Montana, and over the Continental Divide
tomorrow morning. During this time, wrap around stratiform
moisture will bring more steady and persistent rainfall to
portions of the Northern Rockies. Locations along the Continental
Divide, northwest Montana and the Camas Prairie of Idaho, still
have the highest probability of receiving 0.50" or more of rain,
with around a 70% to 80% percent chance. Outside of these
locations, the overall rainfall amounts have decreased slightly in
the forecast, but still expecting around 0.25" through Saturday.

Relatively cool and breezy conditions will continue through the
day Sunday, as the low pressure system slowly moves southeast into
Wyoming. Most locations will be dry with partly cloudy conditions
and scattered rainshowers lingering over the Anaconda/Butte
Region.

A ridge of high pressure is still expected to build over the
Northern Rockies for next week. This will be the start of a
warming and drying trend for the region, with afternoon high
temperatures running 10-15 degrees above normal for this time of
the year. Valleys in western Montana will top out in the low to
mid 70s, with upper 70s/low 80s in the lower valleys of north-
central Idaho.

&&

.AVIATION...A large upper low pressure system will spin and slowly
move over the region through 30/2300z. All terminals can expect
periods of rain and embedded thunderstorms through 30/0600z.
Periods of rain will continue through 30/2300z. Lower ceilings and
mountain obscurations will occur in the vicinity of rain showers.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Sep 29, 11:51 AM MDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Missoula MT
1151 AM MDT Thu Sep 29 2022

MTZ002-003-291830-
Flathead/Mission Valleys MT-West Glacier Region MT-
1151 AM MDT Thu Sep 29 2022

...A strong thunderstorm will impact portions of central Lake and
eastern Sanders Counties through 1230 PM MDT...

At 1149 AM MDT, Doppler radar was tracking a strong thunderstorm
near Pablo, or 7 miles south of Polson, moving north at 10 mph. This
storm will produce gusty winds and occasional lightning for those
boating on Flathead Lake for the next 1 hour.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Polson, Ronan, Pablo, Rocky Point, Jette, Kerr, Turtle Lake, Kings
Point, Big Arm, Finley Point and Dayton.

This includes Highway 93 N between mile markers 45 and 72, and
between mile markers 79 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4751 11409 4757 11434 4789 11429 4779 11389
TIME...MOT...LOC 1749Z 196DEG 11KT 4759 11421

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Sep 29, 12:29 PM MDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Missoula MT
1229 PM MDT Thu Sep 29 2022

MTZ002-291900-
West Glacier Region MT-
1229 PM MDT Thu Sep 29 2022

...A strong thunderstorm will impact portions of northeastern Lake
and south central Flathead Counties through 100 PM MDT...

At 1229 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Turtle Lake, or 18 miles east of Polson, moving north
at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Swan Lake and Salmon Prairie.

This includes Highway 83 between mile markers 49 and 71.

LAT...LON 4763 11360 4762 11387 4793 11392 4798 11354
TIME...MOT...LOC 1829Z 179DEG 21KT 4771 11376

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Sep 29, 12:35 PM MDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Missoula MT
1235 PM MDT Thu Sep 29 2022

MTZ007-291900-
Butte/Blackfoot Region MT-
1235 PM MDT Thu Sep 29 2022

...Strong thunderstorms will impact portions of southeastern Silver
Bow County through 100 PM MDT...

At 1234 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Butte to Divide. Movement was southeast at
25 mph.

HAZARD...Winds in excess of 30 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Butte, Divide, Janney, Newcomb, Melrose and Dewey.

This includes Interstate 90 between mile markers 222 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4574 11240 4574 11246 4576 11250 4569 11255
      4563 11268 4564 11270 4567 11270 4570 11275
      4570 11274 4571 11275 4574 11276 4578 11288
      4606 11247 4602 11244 4593 11244 4589 11240
      4585 11243 4580 11231
TIME...MOT...LOC 1834Z 315DEG 20KT 4598 11241 4575 11274

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Sep 29, 2:18 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Missoula MT
218 PM MDT Thu Sep 29 2022

MTZ005-006-292045-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
218 PM MDT Thu Sep 29 2022

...A strong thunderstorm will impact portions of central Ravalli
County through 245 PM MDT...

At 218 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hamilton, moving north at 5 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Hamilton, Woodside, Grantsdale and Corvallis.

This includes Highway 93 S between mile markers 40 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4613 11404 4616 11420 4634 11416 4628 11388
TIME...MOT...LOC 2018Z 196DEG 6KT 4621 11408

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
Special weather statement, Sep 29, 2:30 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Missoula MT
230 PM MDT Thu Sep 29 2022

MTZ007-292100-
Butte/Blackfoot Region MT-
230 PM MDT Thu Sep 29 2022

...A strong thunderstorm will impact portions of northeastern Granite
County through 300 PM MDT...

At 230 PM MDT, Doppler radar was tracking a strong thunderstorm near
Drummond, moving north at 5 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This includes Interstate 90 near mile marker 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4648 11315 4652 11332 4668 11328 4663 11308
TIME...MOT...LOC 2030Z 196DEG 6KT 4657 11321

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 11:51 AM MDTSpecial Weather StatementMSOLake39 min
Sep 29, 12:29 PM MDTSpecial Weather StatementMSOLake31 min
Sep 29, 12:35 PM MDTSpecial Weather StatementMSOSilver Bow25 min
Sep 29, 2:18 PM MDTSpecial Weather StatementMSORavalli27 min
Sep 29, 2:30 PM MDTSpecial Weather StatementMSOGranite30 min

Nearby

Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.